Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2001, 9:05 PM CDT for Barton County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 9:05 PM CDT (02:05 UTC)
- Expired
- Apr 6, 2001, 9:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, KS
The radar
The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 9:21 PM CDT | Thunderstorm Wind 52 E | Ellinwood, KS | |
| Apr 6, 9:28 PM CDT | Thunderstorm Wind 52 E | Great Bend, KS | Trees uprooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 070205 SVRICT KSC009-070245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 905 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 945 PM CDT. * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF GREAT BEND...MOVING NORTHEAST AT 55 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 945 PM CDT... ELLINWOOD... CLAFLIN... AT 855 PM CDT A TRAINED WEATHER SPOTTER REPORTED 50 TO 60 MPH WINDS 3 MILES NORTH OF ALBERT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 945 PM CDT. LAT...LON 3853 9881 3824 9866 3826 9847 3866 9854 & /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:05 PM CDT, 1 hour earlier.
Area forecast discussion, Apr 6, 8:05 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 805 PM CDT FRI APR 6 2001 ...MESOSCALE UPDATE... LTST LAPS 1HR AND 3HR SFC PRES CHG SHOWING 6MB/8MB FALLS OVR CNTRL/SCNTRL KS. THIS HAS RESULTED IN SVRL RPTS OF 50+ MPH WNDS FM THE S. KICT HAS GUSTED TO 47 MPH. THE ASSOCIATED MIXING HAS DROPED SFC DEWPTS INTO THE UPR 50S. HODOGRAPHS SHOWS NRLY STRAIGHT LINE...WITH ROTATING STORMS LOOKING LESS LIKELY...SPCLY WITH STORMS MOVG INTO LESS FAVORABLE INSTBY. EVEN THOUGH THE STORMS APPEAR TO BE WEAKENING...THE POTENTIAL FOR A WAKE LOW EVENT IS VRY PSBL. THE COMBO OF STG GRADIENT WINDS...RELATIVELY DRY AIR ALF AND EVAPORATION FM DIMINISHING STORMS POINT TO A PSBL WAKE LO EVENT. HOWERTON
In the hours before
Special weather statement, Apr 6, 3:26 PM CDT, 5 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062324-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT FRI APR 6 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE SALINE
MCPHERSON MARION CHASE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A VIGOROUS UPPER LEVEL STORM IS NOW MOVING INTO THE CENTRAL HIGH
PLAINS. AS THE STORM SYSTEM CONTINUES TO ADVANCE...THUNDERSTORMS
WILL DEVELOP RAPIDLY ALONG A DRYLINE ACROSS FAR SOUTHWEST KANSAS
AND THE PANHANDLES OF TEXAS AND OKLAHOMA...LIKELY BETWEEN 4 AND 6
PM. IN ADDITION...MORE THUNDERSTORMS...POSSIBLY SEVERE COULD
DEVELOP ACROSS CENTRAL KANSAS BEFORE 6 PM...MAINLY NORTH OF
INTERSTATE 70 CLOSER TO A WARM FRONT.
IT NOW APPEARS THAT THE MAIN THUNDERSTORM ACTIVITY FOR CENTRAL AND
SOUTH CENTRAL KANSAS WILL COME FROM STORMS THAT DEVELOP ALONG
THE DRYLINE. THESE STORMS WILL MOVE NORTHEAST AT 50 TO 60 MPH AND
IT NOW APPEARS MAY IMPACT CENTRAL AND SOUTH CENTRAL KANSAS AFTER
7 PM...AND SOUTHEAST KANSAS AFTER SUNSET. THE THREAT FOR TORNADOES
STILL EXISTS WITH ANY STORMS THAT IMPACT CENTRAL AND SOUTH CENTRAL
KANSAS LATER THIS EVENING INTO TONIGHT. THE MAIN THREAT FOR
SOUTHEAST KANSAS CONTINUES TO BE THAT OF DAMAGING STRAIGHT LINE
WINDS AS THE STORMS ORGANIZE INTO A SQUALL LINE.
THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
THREATENED AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES
AND TO LISTEN TO RADIO AND TELEVISION...OR NOAA WEATHER RADIO FOR
LATER UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION.
SPOTTER ACTIVATION WILL BE NECESSARY AFTER 7 PM ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS...AND AFTER 9 PM ACROSS SOUTHEAST KANSAS.
COSpecial weather statement, Apr 6, 7:38 PM CDT, 1 hour 27 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070138- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 PM CST FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 44 min |
| Apr 6, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 6, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Apr 6, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| Apr 6, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 54 min |
| Apr 6, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 6, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 59 min |
| Apr 6, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.